North Carolina, 2012

Flash Flood and Damaging Winds in North Carolina, July 9, 2012

July 9, 2012 · NWS RAH · 14 events in 11 counties and zones

Strong daytime heating resulted in moderate to strong destabilization across central North Carolina. While initial convective started in proximity to a stalled surface boundary, convection quickly became dominated by convective outflow interaction and cell mergers that produced thunderstorm wind damage across the area with isolated flash flooding in Greensboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong daytime heating resulted in moderate to strong destabilization across central North Carolina. While initial convective started in proximity to a stalled surface boundary, convection quickly became dominated by convective outflow interaction and cell mergers that produced thunderstorm wind damage across the area with isolated flash flooding in Greensboro.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 9, 1:36 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 9, 1:36 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT MON JUL 9 2012

.SYNOPSIS...
A COLD FRONT STRETCHING EAST TO WEST ACROSS VIRGINIA WILL DRIFT
SLOWLY SOUTH TOWARD NORTH CAROLINA. THE FRONT WILL THEN STALL AND
LINGER OVER THE REGION THROUGH MUCH OF THE WORK WEEK... BRINGING
UNSETTLED WEATHER.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 235 PM...

MODELS CONTINUE TO STRUGGLE WITH THE WEAK TROUGH OVER NORTH
CAROLINA... ITS LOCATION AND THE DEVELOPMENT OF ANY MINOR MESO LOWS.
DO NOT EXPECT TOO MUCH MOVEMENT OF THE TROUGH AND WILL BASE THE
FORECAST LOOSELY ON A MEAN TROUGH POSITION FROM CHARLOTTE NORTHEAST
TO ROCKY MOUNT DURING THIS FORECAST PERIOD.

STILL EXPECTING CONVECTION TO INCREASE OVER CENTRAL NORTH CAROLINA
AS THE DAY TURNS TO EVENING WITH BEST COVERAGE NEAR AND SOUTH OF THE
ABOVE MENTIONED TROUGH. WITH PRECIPITABLE WATERS ON THE INCREASE TO
NEAR TWO INCHES BY TUESDAY... BUT LITTLE UPPER LEVEL DYNAMICS...
EXPECT THUNDERSTORM COVERAGE TO MAXIMIZE LATE AFTERNOON AND SLOWLY
WANE TO ISOLATED TO WIDELY SCATTERED AS MIDNIGHT APPROACHES. IF
CONVECTION INDEED ENDS LATE TONIGHT... EXPECT AN EARLIER START TO
CONVECTION WITH A NEARLY SATURATED AIR MASS. LIKELY POPS BY LATE
TUESDAY MORNING... THOUGH HIGHER NEAR AND SOUTH OF THE TROUGH.

SEVERE THREAT TODAY AND EARLY TONIGHT CONTINUES WITH HIGH DOWNDRAFT
CAPE AND SURFACE DEWPOINT DEPRESSIONS IN MANY LOCATIONS EXCEEDING 25
DEGREES. SEVERE THREAT MUCH REDUCED FOR TUESDAY WITH MORE CLOUDS...
LOWER TEMPERATURES... AND MUCH LOWER CAPE.

LOW TEMPERATURES EXPECTED TO DIP A BIT FROM THE PAST COUPLE OF
NIGHTS AS THE SURFACE TROUGH FILLS SLIGHTLY... LOWERING 1000 TO 850
MILLIBAR THICKNESSES. CLOUDS AND MOISTURE WILL COMPENSATE FOR THIS
SOMEWHAT... WITH MOST LOW TEMPERATURES IN THE MID 70S. AFTERNOON
HIGH TEMPERATURES UNDER MOSTLY CLOUDY TO CLOUDY SKIES WILL STRUGGLE
TO REACH 85 TO 90 DEGREES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 235 AM MONDAY...

THIS PERIOD WILL BE DOMINATED BY A BROAD MID LEVEL TROUGH...WHILE AT
THE SURFACE...A TROUGH/WEAKENING FRONT WILL BISECT THE REGION FROM
NORTHEAST TO SOUTHWEST. LOW LEVEL FLOW WILL BRING IN MOISTURE FROM
THE GULF AND/OR ATLANTIC AND LEAD TO PWAT VALUES EXCEEDING 2 INCHES
THROUGHOUT THE PERIOD...ESPECIALLY ACROSS THE SOUTHEAST. THIS WILL
ALL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH
DAY DURING THE SHORT TERM PERIOD. WILL HAVE THE HIGHEST POPS DURING
THE FAVORED DIURNAL HOURS...ALTHOUGH DO NOT EXPECT THE PRECIP TO
COMPLETELY COME TO AN END DURING THE OVERNIGHT HOURS. WITH REGARDS
TO ANY SEVERE THREAT...THE DEEP LAYER FLOW...SHEAR AND MID LEVEL
LAPSE RATES ARE ALL FORECAST TO BE RATHER WEAK...THEREFORE AM NOT
EXPECTING MUCH IN THE WAY ORGANIZATION. HOWEVER...CANNOT RULE OUT A
FEW ISOLATED STRONG TO SEVERE STORMS EACH AFTERNOON...WITH THE MAIN
THREAT BEING DAMAGING DOWNBURST WINDS...AS CAPE VALUES ARE FORECAST
TO BE ON THE ORDER OF 1500-2000 J/KG...HIGHEST ACROSS THE EAST. HIGH
TEMPS WILL BE BELOW NORMAL THROUGH THE PERIOD...GENERALLY MID TO
UPPER 80S DUE TO THE CONSIDERABLE CLOUD COVER AND ABOVE NORMAL
PRECIP CHANCES...WHILE THE OVERNIGHT LOWS WILL HOVER AROUND 70
DEGREES.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 230 AM MONDAY...

THE REMNANTS OF THE COLD FRONT WILL CONTINUE TO LINGER OVER THE AREA
THROUGH THE END OF THE WEEK. UPPER LEVEL FLOW WILL BE NEAR
NON-EXISTENT AND NO HELP IN MOVING THE FRONT ONE WAY OR ANOTHER.
THEREFORE...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PREVAIL EACH
DAY WITH THE MOST LIKELY TIME FRAME COINCIDING WITH PEAK HEATING
DURING THE LATE AFTERNOON. AS THE WEEKEND APPROACHES...A HIGH
PRESSURE OFF OF THE SOUTHEAST COAST BEGINS TO TRY AND BUILD IN FROM
THE EAST. THIS COULD HELP EASTERN PORTIONS OF THE CWA BEGIN TO DRY
OUT LATE SATURDAY INTO SUNDAY. MAXIMUM TEMPERATURES DURING THIS
PERIOD WILL GRADUALLY INCREASE FROM THE MID 80S TO THE UPPER 80S BY
SUNDAY. LOW TEMPERATURES WILL REMAIN FAIRLY CONSISTENT...UPPER 60S
TO NEAR 70 DEGREES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 140 PM...

SHOWERS DEVELOPING SOUTH AND WEST OF HIGHWAYS 64 AND ONE. EXPECT
THUNDERSTORMS AS THE AFTERNOON PROGRESSES AND COVERAGE TO INCREASE
AND SPREAD OVER MOST OF CENTRAL NORTH CAROLINA BY LATE AFTERNOON.
IFR VISIBILITIES IN SHOWERS. STORMS WILL DECREASE IN THE LATE
EVENING AND BECOME SCATTERED TO ISOLATED AS MIDNIGHT APPROACHES.
SOME FOG AFTER MIDNIGHT TONIGHT... ESPECIALLY WHERE SIGNIFICANT
RAIN FALLS THIS AFTERNOON. SHOWERS OR THUNDERSTORMS ALMOST ANYTIME
AFTER SUNRISE TUESDAY... ESPECIALLY NEAR AND SOUTH OF HIGHWAY 64.

THERE WILL BE A CHANCE FOR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS... PRIMARILY IN THE AFTERNOON THROUGH EARLY EVENING
INTO THURSDAY NIGHT... WITH CONVECTION DECREASING IN COVERAGE FOR
FRIDAY AND SATURDAY AND MORE LIKELY TO BE CONFINED TO THE
AFTERNOONS AND EVENINGS. THERE IS A GOOD CHANCE FOR MVFR CEILINGS
AND VISIBILITIES LATE NIGHT TO JUST AFTER SUNRISE EACH NIGHT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ042-043-
073>078-083>086-088-089.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...KRR
LONG TERM...RTE
AVIATION...
Hazardous weather outlook, Jul 9, 9:38 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT MON JUL 9 2012

NCZ042-043-073>078-083>086-088-089-101445-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1038 AM EDT MON JUL 9 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAIN MAY LEAD TO PONDING OF WATER ON ROADS AND
MINOR FLOODING OF URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN AND STREET FLOODING ARE POSSIBLE TUESDAY
THROUGH THURSDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

NCZ007>011-021>028-038>041-101445-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
1038 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS OVER 60
MPH. LOCALLY HEAVY RAIN MAY LEAD TO PONDING OF WATER ON ROADS AND
MINOR FLOODING OF URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN AND STREET FLOODING ARE POSSIBLE TUESDAY
THROUGH THURSDAY. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Jul 9, 7:49 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
849 AM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     4 NNW WADESBORO         35.03N  80.09W
07/08/2012                   ANSON              NC   DEPT OF HIGHWAYS

            TREES BLOWN DOWN NEAR HIGHWAY 52 AND STATE ROAD 1641.
            TIME ESTIMATED.

&&

EVENT NUMBER RAH1200587

DJF
Local storm report, Jul 9, 8:01 AM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
901 AM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     1 NNW DABNEY            36.36N  78.48W
07/08/2012                   VANCE              NC   DEPT OF HIGHWAYS

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF GLEBE ROAD
            AND DABNEY ROAD. TIME ESTIMATED.

&&

EVENT NUMBER RAH1200588

DJF
Local storm report, Jul 9, 8:02 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
902 AM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 NE AFTON              36.34N  78.21W
07/08/2012                   WARREN             NC   DEPT OF HIGHWAYS

            TWO TREES BLOWN DOWN NEAR U.S. 401 AND PARKTOWN ROAD.
            TIME ESTIMATED.

&&

EVENT NUMBER RAH1200589

DJF
Local storm report, Jul 9, 8:04 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
904 AM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 SSW ANSONVILLE        35.07N  80.13W
07/08/2012                   ANSON              NC   DEPT OF HIGHWAYS

            TREES BLOWN DOWN NEAR HIGHWAY 52 AND STATE ROAD 1637.
            TIME ESTIMATED.

0455 PM     TSTM WND DMG     4 NNW WADESBORO         35.03N  80.09W
07/08/2012                   ANSON              NC   DEPT OF HIGHWAYS

            TREES BLOWN DOWN NEAR HIGHWAY 52 AND STATE ROAD 1641.
            TIME ESTIMATED.

0635 PM     TSTM WND DMG     1 NNW DABNEY            36.36N  78.48W
07/08/2012                   VANCE              NC   DEPT OF HIGHWAYS

            ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF GLEBE ROAD
            AND DABNEY ROAD. TIME ESTIMATED.

0645 PM     TSTM WND DMG     1 NE AFTON              36.34N  78.21W
07/08/2012                   WARREN             NC   DEPT OF HIGHWAYS

            TWO TREES BLOWN DOWN NEAR U.S. 401 AND PARKTOWN ROAD.
            TIME ESTIMATED.

&&

EVENT NUMBER RAH1200586 RAH1200587 RAH1200588 RAH1200589

DJF
Special weather statement, Jul 9, 12:16 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
116 PM EDT MON JUL 9 2012

NCZ074>077-084-086-091815-
HARNETT-HOKE-LEE-MONTGOMERY-MOORE-RICHMOND-
116 PM EDT MON JUL 9 2012

...SHOWERS AND THUNDERSTORMS ARE BEGINNING TO POP UP ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS EARLY THIS AFTERNOON. THESE SHOWERS
AND STORMS WILL MOVE SLOWLY EAST ACROSS HARNETT...RICHMOND...
MOORE...MONTGOMERY...LEE AND HOKE COUNTIES THROUGH 215 PM EDT...

SOME LOCATIONS IMPACTED INCLUDE...TROY...ROBBINS... CARTHAGE...
CAMERON...SOUTHERN PINES... SANFORD...EAGLE SPRINGS...AND SEVEN
LAKES.

HAZARDS INCLUDE...

HEAVY DOWNPOURS AND GUSTY WINDS UP TO 30 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3550 8005 3551 7937 3546 7883 3520 7905
      3519 7910 3513 7911 3495 7926 3498 7939
      3504 7946 3502 7953 3515 8004
TIME...MOT...LOC 1713Z 284DEG 10KT 3535 7974

13
Special weather statement, Jul 9, 12:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EDT MON JUL 9 2012

NCZ039-040-074>077-084-086-088-091900-
CHATHAM-CUMBERLAND-HARNETT-HOKE-LEE-MONTGOMERY-MOORE-RANDOLPH-
RICHMOND-
157 PM EDT MON JUL 9 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS THE
SOUTHERN PIEDMONT AND SANDHILLS THIS AFTERNOON. THIS INCLUDES
HARNETT...RICHMOND...RANDOLPH...MOORE...MONTGOMERY...LEE...
CUMBERLAND...CHATHAM AND HOKE COUNTIES THROUGH 300 PM EDT...

SOME LOCATIONS IMPACTED INCLUDE...ANGIER...LILLINGTON...CARTHAGE...
SOUTHERN PINES... WHISPERING PINES...SPRING LAKE...BUIES CREEK...

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3552 7872 3496 7878 3518 7991 3556 7978
TIME...MOT...LOC 1754Z 280DEG 11KT 3539 7881

The radar

The Raleigh/Durham radar (KRAX), 47 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harnett

When
July 9, 1:40 PM EST to 1:42 PM EST
Where
Harnett County, 0.42 mi SW of Bunnlevel to 0.69 mi S of Bunnlevel
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.315, -78.784

Multiple trees were blown down along NC Highway 401.

Thunderstorm Wind, Moore

When
July 9, 1:41 PM EST to 1:50 PM EST
Where
Moore County, Southern Pines to 0.89 mi NE of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.180, -79.400

Multiple trees were blown down, including a downed tree on Jupiter Creek Road and a downed tree onto a power-line on Camp Easter Road.

Thunderstorm Wind, Wake

When
July 9, 1:51 PM EST
Where
Wake County, 0.89 mi SE of Varina
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
35.590, -78.790

One tree was blown down onto a power-line.

Thunderstorm Wind, Cumberland

When
July 9, 2:02 PM EST
Where
Cumberland County, 4.01 mi W of Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.240, -78.820

Several trees were blown down in the area. A roof was also blown off of a wooden barn. |Monetary damages were estimated.

Thunderstorm Wind, Hoke

When
July 9, 2:16 PM EST
Where
Hoke County, 2.37 mi ESE of Timberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.990, -79.260

One tree and two power poles were blown down along NC Highway 211, west of Raeford.

Thunderstorm Wind, Cumberland

When
July 9, 2:30 PM EST
Where
Cumberland County, 2.36 mi NNW of Slocomb
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.210, -78.850

One tree was blown down.

Thunderstorm Wind, Wake

When
July 9, 2:35 PM EST
Where
Wake County, 0.89 mi NE of Holly Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.660, -78.840

A large limb was blown down onto a power-line which resulted in a blown transformer.

Thunderstorm Wind, Anson

When
July 9, 3:50 PM EST to 4:03 PM EST
Where
Anson County, 2.76 mi N of Peachland to 1.13 mi W of Lilesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.020, -80.270

Numerous trees and power-lines were blown down along the swath. One carport was also damaged in Lilesville. Damages were estimated.

Thunderstorm Wind, Richmond

When
July 9, 4:15 PM EST
Where
Richmond County, 0.8 mi NW of Rockingham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.939, -79.789

Power-lines were reported down on Yates Hill Road.

Thunderstorm Wind, Montgomery

When
July 9, 4:30 PM EST
Where
Montgomery County, 1.04 mi E of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.222, -80.002

Two trees were blown down in the vicinity of Mt. Gilead.

Thunderstorm Wind, Stanly

When
July 9, 5:09 PM EST
Where
Stanly County, 0.56 mi W of Palmerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.430, -80.140

One tree was blown down on power-lines resulting in scattered power outages in New London and Badin.

Thunderstorm Wind, Warren

When
July 9, 6:30 PM EST
Where
Warren County, 2.23 mi E of Elberon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.320, -78.180

Large limbs were blown down near Parktown Road.

Thunderstorm Wind, Warren

When
July 9, 6:39 PM EST
Where
Warren County, 2.22 mi E of Macon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.430, -78.040

One tree was blown down near the intersection of NC Highway 158 and Airport Road.

Flash Flood, Guilford

When
July 9, 7:30 PM EST to 11:30 PM EST
Where
Guilford County, Hamilton Lakes to 1.49 mi NE of Pomona
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.080, -79.830

Heavy rainfall between 2.5 to 3.0 inches resulted in multiple road closures with 20 to 30 cars flooded on Interstate 40 between High Point Road and Wendover Road. Flood waters also overtook some apartments on Wendover Avenue. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398021, 398024, 398025, 398026, 398029, 398031, 398033, 398038, 398040, 398041, 398043, 398045, 398046, 398053.